Searching for an over-the-counter medication for your back or neck pain? Tylenol, or acetaminophen, may be a possibility. Here are a few of the basics.
Acetaminophen, the Active Ingredient
The active ingredient in Tylenol is acetaminophen. Categorized as an analgesic, acetaminophen is an over-the-counter medication used to relieve pain and reduce fever. Acetaminophen is found in many other pain medications besides Tylenol, including Excedrin, Vanquish,and Aspirin-Free Anacin. Acetaminophen is also available in generic form, as well as in combination with other drugs.
Acetaminophen is neither an opioid (i.e., narcotic pain reliever) nor an NSAID (anti-inflammatory.) Because of this, it may allow you to avoid side effects and/or complications that make other pain medicines impractical as choices. That said, acetaminophen does come with the risk of liver toxicity.
What It Does
Tylenol is used for short-term pain relief for mild to moderate pain, and to temporarily reduce fever. You might consider taking this medication for back or neck pain due to muscle ache and/or arthritis.
Even though acetaminophen is widely used, it may not relieve low back pain as well as you think. A 2015 review and meta-analysis published in the British Medical Journal found high-quality evidence that taking it does notresult in lumbar spine pain relief.
How Tylenol Works for Back Pain
Tylenol affects the central nervous system. It works by reducing the amount of brain chemicals that excite pain signals. It also exerts a cooling effect by inhibiting the prostaglandins that play a role in the brain’s heat-regulating center.
Forms of Acetaminophen
Tylenol and acetaminophen come in tablet form. This includes extended release tablets, capsules, and liquid or drop form. You can take Tylenol with or without food. It also comes as a suppository.
Side Effects and Complications
The Tylenol label warns that taking acetaminophen can cause liver disease.Because of this, the label says, if you take more than 3 drinks every day you should talk to your healthcare provider about also taking acetaminophen.
The BMJ study mentioned above also found high-quality evidence that people who take paracetamol (which is another name for acetaminophen) every day are almost 4 times as likely to have abnormal liver function test results than those who took a placebo pill. Just the same, the authors say that the clinical relevance of the abnormal liver tests are unclear.
Allergy to acetaminophen and/or other ingredients in the medication is possible. If you have a known allergy to any of the ingredients listed on the box, don’t take this medication. If you're unsure, talk to your healthcare provider.And if you do have an allergic reaction after taking acetaminophen, seek medical attention immediately.
Health Conditions and Other Medications
If you take blood thinners (anticoagulants), for example Coumadin (warfarin), seizure medication, especially Tegretol (carbamazepine), Dilantin(phenytoin), or phenobarbital, phenothiazines, INH(isoniazid), or other pain, fever, or cough or cold medication, be sure to ask your healthcare provider if it is OK to also take Tylenol orother acetaminophen.
According to the Hepatitis C Project, the active ingredient in Tylenol, acetaminophen, can be found in approximately 200 other medications. As mentioned above, the range for a safe dosage of Tylenol is very narrow. This means that if you take more than one medication, it is essential to read the labels for each one of them to be sure that you are getting acetaminophen only once. The risk of overdose effects is amplified if you drink or have chronic alcoholism orother liver disease.
Many people store medications, including Tylenol, in their bathroom medicine chest, or in the kitchen, near the faucet. But to keep this medication in good working order, it is best to store it away from heat and moisture. Keep the pills in the bottle it came in, and make sure the bottle is tightly closed.
It is very important to keep Tylenol and other acetaminophen products away from a child’s reach, as taking it inappropriately can do irreparable harm.
If your Tylenol is outdated or you no longer need it, throw it away. But first, ask your pharmacist the proper way to do so.
Although it is widely used, Tylenol works in a very narrow margin of safety. If you take too much, your liver may become toxic very quickly. Unfortunately, the amount of Tylenol that causes liver toxicity is different from person to person, and some researchers think that problems can occur at the dosage amount listed on the label. This is especially true if you drink or have chronic alcoholism. If you are at all unsure how much Tylenol or acetaminophen to take, or if you should take it at all, ask your healthcare provider.
If your practitioner has you taking Tylenol regularly and you miss a dose, take as soon as you remember. But if it is almost time for the next dose, just wait. In any case, don’t double dose.
Taken in proper doses, acetaminophen, the active ingredient in Tylenol utilizes a chemical “pathway” in the liver to break down the medication and metabolize it. When you take more than you should, the chemical pathway gets overwhelmed, as if there were too much “traffic” in the pathway. When this happens, medication molecules are rerouted to a different chemical pathway. The alternate route breaks the drug down differently than does the primary route; one of the big differences between the chemical pathways is that the alternate route creates toxic by-products that kill liver cells.
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
NIH U.S. National Library of Medicine National Center for Biotechnology Information. Acetaminophen.
Machado GC, Maher CG, Ferreira PH, et al. Efficacy and safety of paracetamol for spinal pain and osteoarthritis: systematic review and meta-analysis of randomised placebo controlled trials. BMJ. 2015;350:h1225. doi:10.1136/bmj.h1225
MedlinePlus from NIH US National Library of Medicine. Acetaminophen.
Mazaleuskaya LL, Sangkuhl K, Thorn CF, Fitzgerald GA, Altman RB, Klein TE. PharmGKB summary: pathways of acetaminophen metabolism at the therapeutic versus toxic doses. Pharmacogenet Genomics. 2015;25(8):416-26. doi:10.1097/FPC.0000000000000150
- Acetaminophen. Drugs.com. Jan 2008.
Acetaminophen. Medline Plus. Rumack, B. Acetaminophen misconceptions. Hepatology.(Video) What Tylenol (Acetaminophen) Does Not Do! Dr. Mandell
Kuffner, e. Dart, R. Bogdan, G., Hill, R. Casper, E. Darton, L. Effect of maximal daily doses of acetaminophen on the liver of alcoholic patients: a randomized, double-blind, placebo-controlled trial. Arch Intern Med
Kuffner, E. et al. The effect of acetaminophen (four grams a day for three consecutive days) on hepatic tests in alcoholic patients–a multicenter randomized study BMC Med. 2007 May 30;5:13.
Seirafi, M., Iten, A., Hadengue, A. Acetaminophen: hepatotoxicity at therapeutic doses and risk factors. Rev Med Suisse.
Van Mil, A., Janssens, A. Acetaminophen use by chronic alcohol abuser: a therapeutic dose may be too much for the liver. Ned Tijdschr Geneeskd.
- Buck, M., Pharm D. FCCP, FPPAG. Intravenous Acetaminophen Use in Infants and Children. Medscape website.
- Dart, R., Baily, E. Does therapeutic use of acetaminophen cause acute liver failure? Pharmacotherapy. 2007 Sep;27(9):1219-30.
- Franciscus, A. Highleyman, L. Acetaminophen and Your Liver HCSP Fact Sheet.HepititsC Support Project.
- Larson, A. Clin Liver Dis. 2007 Aug;11(3):525-48, vi. Related Articles, Acetaminophen hepatotoxicity.
- Polson J, Lee WM. AASLD position paper: the management of acute liver failure.
- Teater, D., M.D., Evidence for the efficacy of pain medications.National Safety Council.
By Anne Asher, CPT
Anne Asher, ACE-certified personal trainer, health coach, and orthopedic exercise specialist, is a back and neck pain expert.
See Our Editorial Process
Meet Our Medical Expert Board
Was this page helpful?
Thanks for your feedback!
What is your feedback?
During back-pain flare-ups, you may also need an over-the-counter pain reliever to help you through. Doctors often suggest you first try acetaminophen (Tylenol, others) because it is gentler on the stomach, even though NSAIDs tend to work better for back pain.What is the best pain reliever for back pain? ›
- Best for fast back pain relief: Ibuprofen (Advil, Motrin) ...
- Best for all day/night back pain relief: Naproxen (Aleve) ...
- Best for back pain relief if you can't use NSAIDs: Acetaminophen (Tylenol) ...
- Best topical back pain option: Diclofenac gel (Voltaren gel, Aspercreme gel)
Official answer. Yes, acetaminophen is the same as Tylenol. Acetaminophen is the generic name for the brand name medication Tylenol, made by McNeil Consumer. Acetaminophen is a pain reliever for mild to moderate pain, such as headaches, muscles aches, backache, and toothaches, and fevers.Why doesn't Tylenol help with back pain? ›
But it doesn't reduce inflammation in the body. Acetaminophen tends to be gentler on the stomach than other meds. But while it can be helpful in relieving toothaches, headaches, and pain after surgery, there's not a lot of evidence to indicate it works as well for back pain.
Is it harmful to take Tylenol every day? In short, no — most people can safely take Tylenol within recommended doses every day.How much acetaminophen should I take for back pain? ›
Adults and children 12 years and older: Take 2 caplets every 4 hours, as required. Do not take more than 8 caplets in 24 hours.What is better for back pain ibuprofen or acetaminophen? ›
As you may have guessed from the descriptions above, acetaminophen is best used for fever, aches and pains, but will not be very helpful if the pain is due to inflammation. Ibuprofen is more helpful for these symptoms when inflammation is the cause.What is the safest medication for back pain? ›
Acetaminophen is generally considered safer than other pain relievers. It doesn't cause side effects such as stomach pain and bleeding.What if my back pain doesn't go away with ibuprofen? ›
If you're experiencing back pain that's not responding to pain relievers, make an appointment with your doctor. They can recommend medications and other treatments that may be effective for your specific type of back pain.Why not to use Tylenol? ›
Taking too much acetaminophen can damage the liver, sometimes leading to a liver transplant or death. The body breaks down most of the acetaminophen in a normal dose and eliminates it in the urine. But some of the drug is converted into a byproduct that is toxic to the liver.
Hospitals tend to prefer acetaminophen (Tylenol) as a fever reducer and pain reliever because it has fewer side effects than ibuprofen (Advil).Is acetaminophen 500 mg the same as extra strength Tylenol? ›
1 The difference in Tylenol products has to do with the amount of acetaminophen in each tablet, capsule, or gelcap. This is measured in milligrams (mg). Each regular strength Tylenol contains 325 mg acetaminophen. Each Extra Strength Tylenol contains 500 mg acetaminophen.What to do when painkillers don't work for back pain? ›
If NSAIDs don't work or aren't recommended for a particular patient, we might recommend skeletal muscle relaxers to relieve back pain. One medication that's no longer a first-line treatment recommendation for back pain is acetaminophen (Tylenol).What kind of pain does Tylenol not relieve? ›
Acetaminophen relieves fever and headaches, and other common aches and pains. It does not relieve inflammation.What can a doctor do for back pain? ›
Pain Medicine Physicians
Prescribe and manage medications used to treat back pain. Offer traditional back injections. Perform more advanced procedures such as implanting pain pumps. Prescribe physical therapy.
Second, do not lie down for 30-60 minutes after taking these pills.How many days in a row can you take acetaminophen? ›
The FDA recommends that an adult shouldn't take more than 3,000 mg of acetaminophen per day unless directed otherwise by their healthcare professional. Don't take Tylenol for more than 10 days in a row unless you've been instructed to do so by your doctor.How quickly does acetaminophen reduce pain? ›
Acetaminophen is used to reduce fever and treat pain. Your child's symptoms should get better in 15 to 30 minutes after taking a dose.Can I take 2 500mg acetaminophen at once? ›
You should only take 1-2 pills of 500-mg Tylenol or acetaminophen at a time and no more than 6 pills in a 24-hour period. The maximum daily dose of Tylenol for a healthy adult who weighs at least 150 pounds is 4,000 mg.Why don't painkillers help my back pain? ›
If you have been dealing with lower back pain, your doctor may have advised you to take painkillers to ease the pain. But new research has suggested that popping a painkiller might worsen acute pain and make it last longer, turning it into chronic pain.
The best sleeping position for lower back pain is on your side with a partial bend in the knees. View Source . Keeping the knees bent helps balance the body and reduces pressure on the lumbar spine. Many people find it helpful to put a small pillow between their knees to make this position more comfortable.How should I sit with lower back pain? ›
Sit with a back support (such as a rolled-up towel) at the curve of your back. Keep your hips and knees at a right angle. (Use a foot rest or stool if necessary.) Your legs should not be crossed and your feet should be flat on the floor.Is Heat good for back pain? ›
Heat therapy can help ease acute and chronic back pain. A person should apply heat to their back to help relax the muscles, reducing pain. Applying heat to the muscles can cause the blood vessels to dilate, improving circulation. This promotes the healing of any damaged muscle.Will muscle relaxers help back pain? ›
When you have back pain, your doctor may recommend muscle relaxants—a group of drugs that are typically obtained with a doctor's prescription. These drugs have the potential to decrease tension and spasm within a sore muscle, which may reduce pain.Why do I still feel pain after taking painkillers? ›
Opioids do provide relief by blocking pain. But as a result, your body reacts by increasing the number of receptors to try to get the pain signal through again. So when the drug wears off, you will experience more pain for about three days.What happens when back pain doesn't go away? ›
Whether you think your back pain is acute or chronic, anytime you're experiencing pain that lasts longer than two weeks without any improvement in symptoms, we strongly suggest you get the care you need. If you think you need care right away, you can also go to your nearest orthopedic urgent care location.Why is back pain so hard to treat? ›
The Spine Is Complex – Your spine is home to vertebrae, nerves, tendons, ligaments and other soft tissues, and all of these parts are susceptible to injury or degeneration. It can be difficult to pinpoint exactly what is wrong because there are so many different structures in a given location.How much ibuprofen can you take in a day for back pain? ›
Adults and teenagers—1200 milligrams (mg) up to 3200 mg per day divided into three or four equal doses. Children—Dose is based on body weight and must be determined by your doctor.What not to mix with acetaminophen? ›
Examples of medications that can increase the risk of side effects from acetaminophen include phenobarbital, phenytoin (Dilantin), and carbamazepine (Tegretol). These medications may make liver damage from acetaminophen more likely. Before starting acetaminophen, talk to your healthcare provider or pharmacist.What is a good replacement for Tylenol? ›
NSAIDs such as aspirin, ibuprofen (Advil, Motrin), and naproxen (Aleve, Anaprox) may be more effective than acetaminophen for certain conditions because they reduce inflammation as well as relieve pain.
The U.S. Food and Drug Administration recently issued a public safety communication on acetaminophen, the active ingredient found in Tylenol and other over-the-counter pain reliever, linking the commonly-used painkiller ingredient to three rare, but serious skin reactions.What is the strongest over-the-counter anti-inflammatory? ›
Naproxen. Naproxen (Aleve) is the most powerful anti-inflammatory pain reliever available without a prescription. It is especially effective for sprains, sunburns and arthritis and other conditions. Similar doses of Naproxen tend to last longer than other non-prescription pain relievers.Which pain reliever is best to reduce inflammation? ›
Ibuprofen (Advil, Motrin) and Naproxen (Aleve).
“In general, pain that is associated with inflammation, like swelling or acute injury, is better treated with ibuprofen or naproxen,” says Matthew Sutton, MD, a Family Medicine physician at The Iowa Clinic's West Des Moines campus.
“Naproxen [Aleve] and ibuprofen are better for inflammation and muscle strains. A bonus of Naproxen is you can take it twice a day versus every 4 to 6 hours like with acetaminophen. This can be more convenient for many people.”Should I take 1 or 2 Tylenol 500mg? ›
Adults and teenagers—325 or 500 milligrams (mg) every 3 or 4 hours, 650 mg every 4 to 6 hours, or 1000 mg every 6 hours as needed. The total dose should not be more than 4000 mg (for example, eight 500–mg tablets) a day.Is it OK to take 2 Tylenol every day? ›
The Tylenol website instructs that 2 pills can be taken every 6 hours while symptoms last for both Extra Strength Caplets and Coated Gels. Do not take more than 6 in a 24-hour period.How long does 500mg Tylenol last? ›
The pain relief and fever reduction abilities of acetaminophen typically last about four hours. If your pain does not get better or if your fever does not start to come down after one to two hours, contact your doctor or pharmacist or prescriber to see if you need a larger dose or a different medication.What is the best painkiller for nerve pain in the back? ›
Tramadol. Tramadol is a powerful painkiller related to morphine that can be used to treat neuropathic pain that does not respond to other treatments a GP can prescribe.Is heat or cold better for back pain? ›
Generally speaking, ice is better than heat for back pain that may be caused by an acute injury. The Cleveland Clinic says that, in the battle of back pain, “Ice wins to shut down swelling, inflammation and pain early on where heat may actually make an injury worse.”How can you tell if back pain is muscular or something else? ›
Sharp pain rather than a dull ache: This could indicate a torn muscle or ligament, or a problem with an internal organ in the back or side. 2. Radiating pain: This pain "moves" or shoots to the glutes or legs, which could indicate a nerve compression condition. Radiating pain could be a sign of nerve damage.
If an OTC medicine doesn't help you, contact your doctor. You may have another issue and need a prescription medicine. There are 2 main types of OTC pain relievers: acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs).Which is better for pain Tylenol or acetaminophen? ›
Yes, acetaminophen is the same as Tylenol. Acetaminophen is the generic name for the brand name medication Tylenol, made by McNeil Consumer. Acetaminophen is a pain reliever for mild to moderate pain, such as headaches, muscles aches, backache, and toothaches, and fevers.How many Tylenol for extreme pain? ›
|adults and children 12 years and over||take 2 caplets every 6 hours while symptoms last do not take more than 6 caplets in 24 hours, unless directed by a doctor do not take for more than 10 days unless directed by a doctor|
|children under 12 years||ask a doctor|
If you're experiencing back pain when sitting, your impulse may be to lie down and then try to slowly progress back to sitting, says Dr. Atlas. But this is the wrong approach. You should lie down to relieve the pain, but the goal should be not to return to sitting, but rather to regain your ability to stand and move.How do I know if my back pain is serious? ›
Contact your health care provider for back pain that: Lasts longer than a few weeks. Is severe and doesn't improve with rest. Spreads down one or both legs, especially if the pain goes below the knee.Will my back pain ever go away? ›
Acute (short-term) back pain lasts a few days to a few weeks. It usually resolves on its own within a few days with self-care and there is no long-term loss of function. Chronic back pain is pain that continues for 12 weeks or longer, even after an initial injury or underlying cause of back pain has been treated.Is ibuprofen or acetaminophen better for back pain? ›
Ibuprofen typically works better for this kind of pain relief, due to the anti-inflammatory effects.Which is better for muscle pain ibuprofen or acetaminophen? ›
“If you have muscle or skeletal pain or inflammation, go with ibuprofen,” Haley said. “If it's just a regular headache, acetaminophen is good.”Which is better for pain and inflammation ibuprofen or acetaminophen? ›
So, what's the difference between acetaminophen and ibuprofen? The biggest difference between acetaminophen and ibuprofen is ibuprofen's anti-inflammatory effects, which acetaminophen does not have. Therefore, pain that is caused by inflammation responds better to ibuprofen than it would to acetaminophen.Does acetaminophen really work for pain? ›
Acetaminophen has two actions in the body: reducing fever and providing relief for mild to moderate pain. Though it has been studied for almost 150 years, how it works remains a mystery.
- Ibuprofen (such as Advil or Motrin), available over-the-counter, is an excellent medication for the short-term treatment of low back pain. ...
- Acetaminophen (such as Tylenol) and naproxen sodium (Aleve) are also effective in relieving pain.
Yes, you can safely take acetaminophen and ibuprofen together. And it may surprise you that taking these two medications together actually works better to relieve pain than taking them separately.What is the safest painkiller for muscle pain? ›
Acetaminophen is generally considered safer than other pain relievers. It doesn't cause side effects such as stomach pain and bleeding.What is the best painkiller to take for muscle pain? ›
“Naproxen [Aleve] and ibuprofen are better for inflammation and muscle strains. A bonus of Naproxen is you can take it twice a day versus every 4 to 6 hours like with acetaminophen.What is the strongest over the counter anti-inflammatory? ›
Naproxen. Naproxen (Aleve) is the most powerful anti-inflammatory pain reliever available without a prescription. It is especially effective for sprains, sunburns and arthritis and other conditions. Similar doses of Naproxen tend to last longer than other non-prescription pain relievers.What is the strongest anti-inflammatory medication? ›
What is the strongest anti-inflammatory medication? Research shows diclofenac is the strongest and most effective non-steroidal anti-inflammatory medicine available.10 Diclofenec is sold under the prescription brand names Cambia, Cataflam, Zipsor, and Zorvolex.How long does it take for acetaminophen to stop pain? ›
It usually takes around 45 minutes for oral tablets and extended-release tablets to start working when taken on an empty stomach. Oral disintegrating tablets and oral Tylenol liquid start to work in about 20 minutes, while the intravenous acetaminophen takes five to 10 minutes to have an effect.What type of pain is acetaminophen most effective for? ›
As you may have guessed from the descriptions above, acetaminophen is best used for fever, aches and pains, but will not be very helpful if the pain is due to inflammation. Ibuprofen is more helpful for these symptoms when inflammation is the cause. Inflammation examples include menstrual cramps and arthritis.